Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Las Vegas, NV

July 19, 2018Mohave County, Arizona; Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 19, 2018, 7:55 PM MST for Mohave County, Arizona; Clark County, Lincoln County, Nevada. It was in force for 80 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 7:55 PM MST (02:55 UTC)
Expired
Jul 19, 2018, 9:15 PM MST
In force
80 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 113 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:48 PM MSTHIGH SUST WINDS 511 Ne Apex, NVCCRFCD APXN2 APEX AT I15 RECORDED 51 MPH SUSTAINED WINDS.
Jul 19, 8:58 PM MSTTSTM WND GST 532 Ene Nellis Afb, NVNELLIS AIRFORCE BASE ASOS RECORDED A WIND GUST OF 53 MPH.
Jul 19, 8:58 PM MSTTSTM WND GST 631 N Nellis Afb, NVCCRFCD NLNN2 NELLIS AFB NORTH RECORDED 41MPH SUSTAINED WINDS AND 63MPH GUSTS.
Jul 19, 8:58 PM MSTTSTM WND GST 632 Ene Nellis Afb, NVCORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 ENE NELLIS AFB. NELLIS AIRFORCE BASE ASOS RECORDED A TOP WIND GUST OF 63 MPH AT 858PM. G61 RECORDED AT 854PM.
Jul 19, 9:04 PM MSTTSTM WND DMG4 Nne Nellis Afb, NVTRAINED SPOTTER REPORTED 2 TENTED TRACTOR TRAILERS PUSHED ACROSS THE PARKING LOT. DEBRIS AND TRASH CANS WERE TOSSED FROM THE WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3228 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS55 KVEF 200255
SVRVEF
AZC015-NVC003-017-200415-
/O.NEW.KVEF.SV.W.0019.180720T0255Z-180720T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
755 PM PDT THU JUL 19 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Southeastern Lincoln County in south central Nevada...
  Northeastern Clark County in southern Nevada...

* Until 915 PM PDT/915 PM MST/.

* At 752 PM PDT/752 PM MST/, severe thunderstorms were located along
  a line extending from 21 miles northeast of Coyote Springs to near 
  Moapa Town to 16 miles northeast of South Cove, moving southwest 
  at 15 mph.

  HAZARD...60 to 70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  North Las Vegas, Mesquite, Nellis AFB, The Motor Speedway, Las
  Vegas Bay, Overton, Moapa Town, Lake Las Vegas, East Las Vegas,
  Moapa Valley, Echo Bay, Sr 168 Mile Marker 21, Boulder Beach
  Campground, Las Vegas Bay Campground, Hoover Dam, Bunkerville,
  Temple Bar Campground, South Cove, Logandale and Boulder Beach.

This includes the following highways...
 Interstate 15 in Arizona between mile markers 0 and 3.
 Interstate 15 in Nevada between mile markers 60 to 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3705 11549 3630 11513 3574 11450 3642 11341
      3688 11408 3744 11443
TIME...MOT...LOC 0252Z 067DEG 13KT 3709 11475 3668 11458 3632 11393 

HAIL...1.00IN
WIND...70MPH
 
$$

KG
3 follow-up statements
263 
WWUS55 KVEF 200316
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
816 PM PDT THU JUL 19 2018

AZC015-NVC003-017-200415-
/O.CON.KVEF.SV.W.0019.000000T0000Z-180720T0415Z/
Mohave AZ-Lincoln NV-Clark NV-
816 PM PDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
PDT/915 PM MST/ FOR NORTHWESTERN MOHAVE...SOUTH CENTRAL LINCOLN AND
NORTHEASTERN CLARK COUNTIES...

At 814 PM PDT/814 PM MST/, severe thunderstorms were located near 
Moapa, moving southwest at 15 mph.  Preceding thunderstorm outflow 
winds with gusts over 60 mph have reached near Apex. Strong winds 
may occur well ahead of any thunder or lightning. 

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
North Las Vegas, Mesquite, Nellis AFB, The Motor Speedway, Las Vegas
Bay, Overton, Moapa Town, Lake Las Vegas, East Las Vegas, Moapa
Valley, Echo Bay, Sr 168 Mile Marker 21, Boulder Beach Campground,
Las Vegas Bay Campground, Hoover Dam, Temple Bar Campground, South
Cove, Logandale, Boulder Beach and Echo Bay Campground.

This includes the following highways...
 Interstate 15 in Arizona near mile marker 3.
 Interstate 15 in Nevada between mile markers 60 and 83, and between
mile markers 85 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with these storms will occur before any rain or 
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3630 11513 3705 11549 3738 11460 3683 11422
      3634 11356 3574 11450
TIME...MOT...LOC 0314Z 067DEG 13KT 3706 11484 3665 11467 3629 11402 

HAIL...<.75IN
WIND...70MPH
 
$$

Outler
849 
WWUS55 KVEF 200357
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
857 PM PDT THU JUL 19 2018

AZC015-NVC003-017-200415-
/O.CON.KVEF.SV.W.0019.000000T0000Z-180720T0415Z/
Mohave AZ-Lincoln NV-Clark NV-
857 PM PDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
PDT/915 PM MST/ FOR NORTHWESTERN MOHAVE...SOUTH CENTRAL LINCOLN AND
NORTHEASTERN CLARK COUNTIES...

At 856 PM PDT/856 PM MST/, numerous strong thunderstorms were 
ongoing across the Moapa Valley and developing across the Lake Mead 
area, moving southwest at 15 mph.  Strong thunderstorm wind gusts 
remain possible.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
North Las Vegas, Mesquite, Nellis AFB, The Motor Speedway, Las Vegas
Bay, Overton, Moapa Town, Lake Las Vegas, East Las Vegas, Moapa
Valley, Echo Bay, Sr 168 Mile Marker 21, Boulder Beach Campground,
Las Vegas Bay Campground, Hoover Dam, Temple Bar Campground,
Logandale, Boulder Beach, Echo Bay Campground and Callville Bay.

This includes the following highways...
 Interstate 15 in Arizona near mile marker 3.
 Interstate 15 in Nevada between mile markers 60 and 83, and between
mile markers 85 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3630 11513 3692 11541 3714 11443 3683 11422
      3648 11375 3574 11450
TIME...MOT...LOC 0356Z 067DEG 13KT 3700 11501 3659 11484 3623 11419 

HAIL...<.75IN
WIND...60MPH
 
$$

Outler
446 
WWUS55 KVEF 200408
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
908 PM PDT THU JUL 19 2018

AZC015-NVC003-017-200416-
/O.EXP.KVEF.SV.W.0019.000000T0000Z-180720T0415Z/
Mohave AZ-Lincoln NV-Clark NV-
908 PM PDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE...SOUTH
CENTRAL LINCOLN AND NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 915 PM
PDT/915 PM MST/...
    
The high winds which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

Remember, a Severe Thunderstorm Warning still remains in effect for
much of the Las Vegas Valley and western Lake Mead area.

LAT...LON 3630 11513 3692 11541 3714 11443 3683 11422
      3648 11375 3574 11450
TIME...MOT...LOC 0406Z 067DEG 13KT 3699 11505 3658 11488 3622 11423 

$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:00 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 19, 6:00 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
600 PM PDT Thu Jul 19 2018

.SYNOPSIS...Moist and unstable air will remain over the region
through the end of the week providing fuel for afternoon and evening
thunderstorms...especially over the mountains. Next week, a heatwave
will be building with very hot temperatures expected and lowering
thunderstorm chances.
&&

.UPDATE...The POP/WX grids were updated through 11 PM PDT this
evening to reflect the latest trends. A cold pool could be seen on
satellite imagery pushing out of southwest Utah into nearby Lincoln
and Mohave counties. This will likely lead to isolated to scattered
thunderstorms over northeast Clark County this evening. This was the
main change to the forecast. Thunderstorm coverage was also
increased over Esmeralda and central Nye counties. -Adair
&&

.PREV DISCUSSION...
242 PM PDT Thu Jul 19 2018

.SHORT TERM...Tonight through Saturday.

Radar returns as of 2 PM show isolated to scattered deep, moist
convection north of Interstate 15. Most storms have developed over
terrain and remained anchored. Daytime heating combined with
differential heating circulations due to anvil shadowing have
allowed strong storms to develop over Nye and Lincoln Counties. HRRR
is indicating that storms will develop further eastward into Lincoln
County late this afternoon then transition to outflow-dominant and
move southwestward toward Clark County this evening. There has
decent run-to-run consistency, so PoPs were increased slightly for
Las Vegas and northern Clark County. Without a dynamic influence,
most convection should wane after sunset, the exception would be
convection maintained along outflow.

As far as synoptic evolution goes, ridging will continue to move
eastward and eventually settle across the Southern Plains by
Saturday. As it moves east, southerly flow will increase along the
western periphery of the ridge allowing slightly drier air to push
northward into the southern Great Basin. This will lead to lowering
rain/thunderstorm chances across the forecast area. Rain chances
will be limited to higher terrain (Spring and Sierra Mtns.) and
Mohave County through Saturday where the best instability,
although only moderate, will exist. Temperatures will remain at or
just above normal through Saturday.

.LONG TERM...Sunday through Thursday.

High pressure centered over New Mexico/Texas over the weekend will
gradually propagate west early next week. As this happens,
temperatures will be on the increase each day. Las Vegas may see 110
as early as Monday, but the more excessive heat will arrive Tuesday
and Wednesday as readings will be about 8-10 degrees above normal.
This will put places like Las Vegas in the 110-114 degree range, 115-
120 down the Colorado River, and 120-125 in Death Valley. With these
readings and little relief expected overnight an Excessive Heat
Watch has been issued for much of southern Nevada, southeast
California, and northwest Arizona for Tuesday and Wednesday.
Moisture is also expected to be rather limited with any thunderstorm
chances mainly confined to the higher terrain of central Nevada and
the Sierra with only slight chances over the higher terrain of
southern Nevada and northwest Arizona Sunday through Thursday.
&&

.AVIATION...For McCarran...Outflow winds from distant
thunderstorms could still influence the terminal area this evening,
but confidence is low in any direct impacts. Clouds will diminish
after sunset. Similar unstable conditions are expected Friday, but
confidence is low in a thunderstorm developing within the terminal
area. Cloud bases at or above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms, mainly over the
higher terrain across the southern Great Basin and eastern Mojave
Desert. Storms will wane this evening. Convection may persist later
into the evening across Lincoln, northern Clark, and southern Mohave
Counties along outflow boundaries. Outside of thunderstorm
influences, southerly winds with speeds of 10-15 knots and gusts to
20 knots should prevail. CIGs at or above 10k feet; CIGs may drop to
5-7 k feet with convection that develops near a terminal. Similar
conditions expected Friday, with slightly less thunderstorm coverage.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Boothe
LONG TERM.............Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 19, 5:15 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 PM PDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      22 NW PARKER DAM        34.51N 114.41W
07/12/2018                   SAN BERNARDINO     CA   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 22
            NW PARKER DAM. REPORT INCLUDING VIDEO OF A
            FLASH FLOOD COMING IN AND RUNNING OVER A
            ROADWAY AT HAVASU LANDING ON THE CHEMEHUEVI
            INDIAN RESERVATION.

&&

DB

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:21 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 19, 5:42 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 6:39 PM MSTDust Storm WarningVEFMohave66 min
Jul 19, 7:47 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 19, 10:12 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 20, 3:05 AM MSTExcessive Heat WarningVEFMohave9 days
Jul 20, 1:42 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 20, 3:00 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 20, 4:45 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 19, 5:15 PM MSTAreal Flood AdvisoryVEFLincoln3 hr
Jul 19, 5:22 PM MSTSevere Thunderstorm WarningVEFLincoln53 min
Jul 19, 5:58 PM MSTFlash Flood WarningVEFLincoln3 hr
Jul 19, 6:56 PM MSTAreal Flood AdvisoryVEFClark, Lincoln, Nye3 hr
Jul 19, 8:47 PM MSTSevere Thunderstorm WarningVEFClark58 min
Jul 19, 9:16 PM MSTAreal Flood AdvisoryVEFClark3 hr
Jul 19, 10:39 PM MSTFlash Flood WarningVEFClark3 hr
Jul 19, 11:26 PM MSTAreal Flood AdvisoryVEFNye3 hr
Jul 20, 3:05 AM MSTHeat AdvisoryVEFClark, Esmeralda, Lincoln, Nye9 days

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.